Alert archive / Georgia / Excessive Heat Watches in 2012

Excessive Heat Watch 1, NWS Atlanta, GA

June 29, 201245 counties in Georgia

NWS Atlanta, GA issued this excessive heat watch at Jun 29, 2012, 3:21 PM EDT for 45 counties in Georgia. It took effect at Jun 30, 2012, 11:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 29, 2012, 3:21 PM EDT (19:21 UTC)
In effect from
Jun 30, 2012, 11:00 AM EDT
Expired
Jun 29, 2012, 9:21 PM EDT
In force
Issued by
NWS Atlanta, GA
All 45 counties

Baldwin County, GA, Bibb County, GA, Bleckley County, GA, Clarke County, GA, Crawford County, GA, Crisp County, GA, Dodge County, GA, Dooly County, GA, Emanuel County, GA, Glascock County, GA, Greene County, GA, Hancock County, GA, Houston County, GA, Jasper County, GA, Jefferson County, GA, Johnson County, GA, Jones County, GA, Laurens County, GA, Macon County, GA, Madison County, GA, Marion County, GA, Monroe County, GA, Montgomery County, GA, Morgan County, GA, Oconee County, GA, Oglethorpe County, GA, Peach County, GA, Pulaski County, GA, Putnam County, GA, Schley County, GA, Stewart County, GA, Sumter County, GA, Taliaferro County, GA, Taylor County, GA, Telfair County, GA, Toombs County, GA, Treutlen County, GA, Twiggs County, GA, Warren County, GA, Washington County, GA, Webster County, GA, Wheeler County, GA, Wilcox County, GA, Wilkes County, GA, Wilkinson County, GA

The radar

The Robins AFB radar (KJGX), 12 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
625 J/kg
Mixed-layer CIN
-505 J/kg
Mixed-layer LCL
1854 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this excessive heat watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this excessive heat watch went out at Jun 29, 1:51 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 29, 1:51 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
151 PM EDT FRI JUN 29 2012

.PREV DISCUSSION... /ISSUED 1038 AM EDT FRI JUN 29 2012/

UPDATE...
THE SHORT VERSION: FOR NOW...NO MAJOR CHANGES ARE PLANNED TO THE
FORECAST...EXCEPT MINOR TWEAKS TO UPDATE HOURLY TRENDS.

THE LONG VERSION: TEMPERATURES AT 14Z RANGE FROM 3-8 DEGREES
HIGHER TODAY THAN 14Z YESTERDAY. 850MB TEMPS CONTINUE TO INCREASE
ACROSS THE AREA...WITH 26-27C THIS MORNING INCREASING TO 27-28C
THIS AFTERNOON AND EVENING. GFS 850MB TEMPS /06Z RUN/ ARE WARMER
THAN NAM TEMPS /00Z RUN/...BUT MET MOS REMAINS HIGHER THAN MAV MOS
TEMPS. CURRENT FORECAST IS NEAR TO JUST SLIGHTLY ABOVE MAV TEMPS
AND STILL BELOW MET TEMPS SO FEEL THE CURRENT FORECAST IS STILL
LOOKING GOOD. THE OTHER ISSUE IS WITH DEWPOINTS. CURRENT DEWPOINTS
ARE ACTUALLY QUITE A BIT HIGHER THAN FORECAST DEWPOINTS ESPECIALLY
ACROSS SOUTHWEST ZONES. FORECAST DEWPOINTS WERE ANTICIPATING
ADDITIONAL MIXING...BUT THE SURFACE INVERSION ON THE 12Z KFFC
SOUNDING WAS PRETTY STRONG...SO MIXING MAY NOT REALLY KICK IN
UNTIL THE SURFACE TEMP REACHES ABOUT 90 DEGREES. DID MAKE SOME
MINOR ADJUSTMENTS TO DEWPOINTS ESPECIALLY THIS MORNING BUT THESE
CHANGES REALLY HAD NO EFFECT OVERALL ON RH AND THUS HEAT INDEX AND
FIRE CONCERNS. WITH ALL THIS...FORECAST FOR THIS AFTERNOON LOOKS
GOOD FOR THE MOST PART.

TDP

PREV DISCUSSION... /ISSUED 748 AM EDT FRI JUN 29 2012/

PREV DISCUSSION... /ISSUED 326 AM EDT FRI JUN 29 2012/

DANGEROUS CONDITIONS IN RECORD HEAT EXPECTED...

SHORT TERM /TODAY THROUGH SATURDAY/...

LATEST REGIONAL SURFACE ANALYSIS SHOWS A LEE SIDE TROUGH FIRMLY
ENTRENCHED OVER THE CAROLINAS AND A WEAK SURFACE HIGH OVER THE
NORTHERN GULF COAST. THIS CONTINUES TO PROMOTE A LIGHT WESTERLY
FLOW FOR THE REGION. ENHANCED MOISTURE UPSTREAM HAS BEEN SLOW TO
MAKE PROGRESS TOWARD OUR AREA AND THIS WILL HAVE SIGNIFICANT
IMPLICATIONS ON THE HEAT FORECAST GOING FORWARD.

STRONG 597 DM HIGH IS PROGGED TO SHIFT SE OVER THE AREA THROUGH
THIS AFTERNOON CONTINUING THE OPPRESSIVE AND POTENTIALLY DANGEROUS
CONDITIONS LOCALLY. TEMPERATURES ARE ACTUALLY GOING TO BE FAIRLY
TRICKY TODAY AS GUIDANCE IS MUCH HIGHER THAN PREVIOUS DAYS AND
THE QUESTION BECOMES IS GUIDANCE BETTER HANDLING THE EVENT OR DO
WE HAVE HISTORIC HEAT IN THE OFFING FOR THE AREA. LOOKING UPSTREAM
YESTERDAY...VALUES WERE 103 TO 105...BUT NOT THE 107 AND 108
GUIDANCE IS SHOWING FOR OUR AREA TODAY. LOOKED AT THE CIPS ANALOG
CASES FOR THIS EVENT AND FOR THE TOP 15 ANALOGS WE ARE SHOWING A
NEAR 100 PERCENT CHANCE OF SITES SEEING THE CENTURY MARK TODAY. IT
IS ALSO SHOWING A 60 PERCENT CHANCE OF 105 OR GREATER FOR THE
SOUTHERN TIER FOR THIS AFTERNOON. GIVEN THE ANOMALIES IN PLACE FOR
925MB TEMPERATURE WHICH IS MAXED OUT OVER NORTH GEORGIA...FEEL WE
COULD INDEED BREAK SOME LONG STANDING RECORDS ACROSS THE STATE
THROUGH THIS WEEKEND. HOWEVER...GIVEN VALUES SEEN UPSTREAM LEADING
UP TO THIS EVENT...NOT READY TO BITE OFF ON THE 104 TO 108 VALUES
GIVEN BY GUIDANCE. WILL INSTEAD INDICATE 101 FOR ATL (TIES RECORD)
AND 102 TO 104 ELSEWHERE.

OTHER ISSUE IS DEWPOINTS WHICH WILL BE JUST AS CRITICAL IN
FORECASTING CORRECTLY FOR THIS EVENT. YESTERDAY...WE SAW 5 DEGREES
OF MIXING DESPITE SUBSIDENCE IN PLACE. EXPECT SIMILAR VALUES TODAY
WHICH WOULD YIELD UPPER 50S DEWPOINTS DURING MAX HEATING. THIS
GIVES ME HEAT INDICES CLOSE TO 105 BUT ISOLATED AT BEST. STILL
FEEL BEST CHANCES WILL BE SAT AND WILL HOLD OFF ON ADVISORY THIS
CYCLE BUT PLAY UP THE HEAT IMPACTS IN EVERY OTHER PRODUCT WE ISSUE.

DEESE

LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
HEAT WAVE WILL CONTINUE INTO THE BEGINNING OF THE EXTENDED AS
THE 594DM RIDGE CONTINUES TO DOMINATE THE SOUTHEAST. THIS WILL KEEP
MAX TEMPS IN THE LOW 100S FOR THE BEGINNING OF THE EXTENDED. WITH
INCREASE MOISTURE ACROSS THE AREA...MUCH OF THE CWA WILL EXPERIENCE
105 DEGREE OR HIGHER HEAT INDICES ON SUNDAY...WHILE ON MONDAY AND
TUESDAY THIS IS MORE CONFINED ACROSS CENTRAL GEORGIA. A HEAT
ADVISORY MAY BE NEEDED ACROSS AT LEAST A PORTION OF THE CWA SUNDAY
INTO MONDAY WITH THE HEAT INDICES OF 105 DEGREES AND HIGHER BUT
CHALLENGE WITH THIS WILL MEETING 75 DEGREE OR HIGHER MINIMUM TEMPS
NEEDED TO MEET HEAT ADVISORY CRITERIA. FORECAST IS FOR SPOTTY
LOCATIONS TO REACH THIS MIN TEMP CRITERIA.

UPPER RIDGE IS FORECAST TO BEGIN WEAKENING MONDAY INTO TUESDAY AND
THIS WILL BRING TEMPS DOWN A DEGREE OR TWO...NOT ENOUGH TO NOTICE A
DIFFERENCE THOUGH AND SOME AREAS WILL STILL SEE 100 PLUS DEGREE MAX
TEMPS. AS THE RIDGE CONTINUES TO WEAKEN...WILL SEE TEMPS DECREASE
INTO THE MID TO UPPER 90S BY MID WEEK.

CHANCE FOR RAIN OVER THE WEEKEND IS BASICALLY NON EXISTENT WITH THE
STRONG RIDGING ACROSS THE CWA. SHORTWAVE MOVES INTO THE CAROLINAS
SUNDAY AFTERNOON INTO NIGHT...BUT WITH STRONG RIDGE ACROSS OUR CWA
DONT THINK WE WILL BE ABLE TO GET STORMS OUT OF THIS. AS THE RIDGE
WEAKENS INTO THE WORK WEEK THOUGH AND MOISTURE INCREASES...SLIGHT
CHANCE OF POPS WILL RETURN. POPS ARE DIURNALLY DRIVEN AND NO FEATURE
TO FOCUS ON FOR A SPECIFIC LOCATION...SO HAD TO BLANKET THE WHOLE
CWA.

11

FIRE WEATHER...NOT THE BEST OF MIXING PROFILES...BUT ENOUGH TO
YIELD UPPER 50S DEWPOINTS THIS AFTERNOON AND WITH HIGH TEMP
FORECAST...RH VALUES WILL DROP TO CRITICAL LEVELS ONCE AGAIN. WILL
ISSUE FIRE DANGER STATEMENT FOR THE ENTIRE AREA.

CLIMATE...

RECORDS FOR 06-29

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     107 1931     72 1910     79 1936     58 1970
                                                    1968
   KATL     101 1936     71 1923     78 1936     57 1974
                1931        1910        1931
   KCSG     104 1978     82 2005     77 1998     60 1974
                                                    1968
   KMCN     103 1931     78 1919     78 1936     54 1968
                                        1914

RECORDS FOR 06-30

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     102 1927     76 1910     78 1936     52 1923
   KATL      98 1936     70 1910     77 1936     55 1923
                1914                    1881
                1890
   KCSG     100 1959     84 2003     79 1998     61 1958
                1954        2001                    1955
   KMCN     103 1959     77 1919     79 1936     58 1970
                            1910                    1923

RECORDS FOR 07-01

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     103 1927     72 2003     76 1990     58 1937
                                        1936
   KATL      99 1954     73 2003     78 1947     59 1938
                                                    1937
   KCSG      99 2007     78 1966     78 1998     59 1958
                1998                                1950
                1990
   KMCN     103 1954     74 1924     78 1931     59 1923
                                        1897

RECORDS FOR 07-02

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     103 1925     65 1943     76 1931     56 1937
   KATL      99 1954     68 1943     79 1996     58 1937
   KCSG     101 1990     72 1981     78 1996     59 1950
                1970
   KMCN     103 1954     77 1943     79 1931     58 2008
                                                    1937

RECORDS FOR 07-03

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     102 1925     70 1943     77 1978     58 1932
   KATL     101 1925     74 1943     77 1931     60 1881
   KCSG     101 1970     75 1988     77 1997     64 1950
                                        1996
   KMCN     104 1970     78 1944     77 1931     63 2010
                                                    1919
                                                    1918

RECORDS FOR 07-04

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     102 1925     71 1940     75 1980     57 1996
                                        1931
   KATL      99 1948     72 1940     75 1993     59 1967
                            1922        1980        1933
                                        1931
   KCSG      99 2006     80 1994     76 2000     64 1986
                                        1998
                                        1997
   KMCN     101 1979     74 1940     79 1931     59 1967

RECORDS FOR 07-05

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     101 1954     70 1976     76 1980     58 1933
   KATL      99 1948     70 1915     78 1980     59 1933
   KCSG     102 1979     78 1976     78 1979     64 1952
   KMCN     101 1954     75 1944     76 1980     61 1967
                            1940        1931

&&

.AVIATION...
18Z UPDATE...
VFR CONDITIONS THROUGH THE PERIOD. EXPECT NORTHWEST WINDS AROUND
10KT SUBSIDING OVERNIGHT TO NEAR CALM...INCREASING AGAIN ON
SATURDAY TO AROUND 5KT OUT OF THE WEST. MAY SEE FEW CU 6-8KFT
TOMORROW AFTERNOON AS WELL...OTHERWISE SKC.

//ATL CONFIDENCE...18Z UPDATE...
HIGH ON ALL ELEMENTS.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS         105  72 105  74 /   0   0  10  10
ATLANTA        101  79 102  79 /   0   0   5  10
BLAIRSVILLE     99  69  97  69 /   0   0  10  10
CARTERSVILLE   105  68 104  71 /   0   0   5   5
COLUMBUS       102  77 102  78 /   0   0   5   5
GAINESVILLE    102  76 102  76 /   0   0  10  10
MACON          104  72 103  74 /   0   0   5  10
ROME           105  70 105  72 /   0   0  10   5
PEACHTREE CITY 102  68 102  72 /   0   0   5  10
VIDALIA        102  75 101  77 /   0   0   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 29, 5:17 AM EDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
517 AM EDT FRI JUN 29 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
517 AM EDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
HIGH FIRE DANGER CONDITIONS ARE EXPECTED OVER NORTH AND PARTS OF
CENTRAL GEORGIA THIS AFTERNOON AND EVENING. DANGEROUS TEMPERATURES
ARE EXPECTED THIS AFTERNOON WITH TEMPERATURES IN THE LOW TO MID 100S.

.SYNOPSIS...
STRONG HIGH PRESSURE WILL REMAIN SITUATED ACROSS THE SOUTHEAST
THROUGH TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE DANGEROUS FIRE WEATHER CONDITIONS DUE
TO LOW RELATIVE HUMIDITIES AND LOW FUEL MOISTURE LEVELS...IN
ADDITION TO DANGEROUSLY HOT TEMPERATURES THIS AFTERNOON.

.DISCUSSION...
VERY DRY CONDITIONS ARE EXPECTED THIS AFTERNOON AND EVENING.
HUMIDITY VALUES WILL FALL TO AS LOW AS 20 PERCENT. WINDS WILL BE
EAST AROUND 5 TO 10 MPH WITH GUSTS TO 15 MPH. THE DRY AIR AND LOW
FUEL MOISTURE VALUES WILL COMBINE TO PRODUCE HIGH FIRE DANGER
CONDITIONS.

AFTERNOON TEMPERATURES WILL CLIMB INTO THE LOW TO MID 100S WITH
HEAT INDICES OF 100 TO 105. THIS WILL ALLOW FOR DANGEROUSLY HOT
CONDITIONS THIS AFTERNOON

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THE HEAT WAVE WILL CONTINUE INTO EARLY NEXT WEEK. A HEAT ADVISORY
MAY BE NEEDED FOR SUNDAY INTO MONDAY.

IN ADDITION TO THE HOT TEMPERATURES...THERE IS A CHANCE OF
THUNDERSTORMS MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:21 PM EDTHeat AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more72 hr

Nearby

Excessive Heat Watches in Georgia, 2012Every excessive heat watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.